Entity

Time filter

Source Type

Minneapolis, MN, United States

Evens Z.N.,Regions Hospital Toxicology Education and Clinical Services | Stellpflug S.J.,Hennepin Regional Poison Center
Western Journal of Emergency Medicine | Year: 2012

Several plants are used for their decorative effect during winter holidays. This review explores the toxic reputation and proposed management for exposures to several of those, namely poinsettia (Euphorbia pulcherrima), English holly (Ilex aquifolium), American holly (Ilex opaca), bittersweet (Solanum dulcamara), Jerusalem cherry (Solanum pseudocapsicum), American mistletoe (Phoradendron serotinum), and European mistletoe (Viscum album).


Cole J.B.,Hennepin Regional Poison Center | Stellpflug S.J.,Clinical Toxicology Service | Engebretsen K.M.,Clinical Toxicology Service
Journal of Medical Toxicology | Year: 2014

Use of intravenous fat emulsion (IFE) for the treatment of poisoned patients in extremis is increasing. Little literature exists describing failures and complications of IFE. We describe two cardiac arrests temporally associated with IFE. A 50-year-old woman presented after ingesting 80 total tablets of metoprolol 25 mg and bupropion 150 mg. Bradycardia and hypotension were refractory to calcium salts, catecholamines, and high dose insulin (HDI). With a pulse of 40/min and mean arterial pressure (MAP) of 30 mmHg, 100 mL of 20 % IFE was given; within 30 s, brady-asystolic arrest occurred. Pulses returned after 3 min of CPR. The patient died on hospital day 4 of multisystem organ failure (MSOF). A 53-year-old man presented after ingesting of 3,600 mg of diltiazem and 1,200 mg of propranolol. Bradycardia and hypotension were refractory to calcium salts, catecholamines, HDI, bicarbonate, and atropine. With a pulse of 30/min and a MAP of 40 mmHg, 150 mL of 20 % IFE was given; within 1 min, a brady-asystolic arrest occurred. Pulses returned after 6 min of CPR. The patient died on hospital day 7 of MSOF. Reported cases of IFE failures or potential complications are sparse. This report adds only case experience, not clarity. We report two cardiac arrests that were temporally associated with IFE. © 2014 American College of Medical Toxicology.


Cole J.B.,Hennepin Regional Poison Center | Dunbar J.F.,Hennepin County Medical Center | McIntire S.A.,University of Minnesota | Regelmann W.E.,University of Minnesota | Slusher T.M.,Minneapolis
Pediatrics | Year: 2015

Butyrfentanyl is a potent short-acting opioid and a fentanyl analog with uncertain clinical effects. A review of the literature reveals no human case reports of butyrfentanyl overdose. As the use of analog and synthetic drugs continues to increase, clinicians are often faced with tremendous uncertainty when they encounter patients exposed to these synthetic drugs. We describe, to our knowledge, the first case of a butyrfentanyl overdose that resulted in clinically significant hemoptysis, acute lung injury, hypoxic respiratory failure, and diffuse alveolar hemorrhage. Complicating this case was a false-positive urine drug screen for fentanyl. Clinicians who encounter fentanyl exposures should be aware they may in fact be dealing with butyrfentanyl. As little is known of butyrfentanyl and our patient suffered a significant pulmonary hemorrhage, those who encounter butyrfentanyl exposures should monitor for hemorrhagic complications. Copyright © 2015 by the American Academy of Pediatrics.


Cole J.B.,Hennepin Regional Poison Center
Pediatric emergency care | Year: 2011

Diphenhydramine is an antihistamine commonly implicated in overdose. It has many pharmacologic effects, including sodium channel blockade. Overdoses in toddlers causing QRS prolongation are only rarely reported and never with effective use of sodium bicarbonate. We report a diphenhydramine overdose in a toddler with multiple markers of sodium channel blockade effectively treated with sodium bicarbonate. A 13-month-old infant girl was brought in by the emergency medical service for a witnessed tonic-clonic seizure. Two hours previously, the child had been found with an open bottle of 25-mg diphenhydramine tablets, 24 of which were missing. Midazolam was administered with seizure resolution. Examination revealed 4-mm reactive pupils; nystagmus; warm, dry, flushed skin; and altered mental status. Initial electrocardiograms revealed sinus tachycardia at a rate of 180 beats per minute, a prolonged QRS of 130 milliseconds (from a baseline of 65 milliseconds), and a positive terminal R wave in aVR, which later resolved after sodium bicarbonate treatment. The patient was discharged home the following day with no sequelae. Diphenhydramine toxicity is a common poisoning in children. Toxicity typically presents with signs and symptoms of the anticholinergic toxidrome. Diphenhydramine also has sodium channel-blocking properties, and this can be shown in the form of prolonged QRS and a terminal R wave in aVR. QRS prolongation and aVR abnormalities from diphenhydramine ingestion in a toddler have been reported, but effective use of sodium bicarbonate has not. Electrocardiographic finding consistent with sodium channel blockade should be recognized as a complication of pediatric diphenhydramine overdose, and they seem responsive to hypertonic sodium bicarbonate.


Ellsworth H.,Regions Hospital Minnesota | Ellsworth H.,Hennepin Regional Poison Center | Stellpflug S.J.,Regions Hospital Minnesota | Stellpflug S.J.,Hennepin Regional Poison Center | And 5 more authors.
PACE - Pacing and Clinical Electrophysiology | Year: 2013

Flecainide is a Vaughan Williams Class Ic antidysrhythmic associated with PR, QRS, and QTc prolongation on the electrocardiogram and development of life-threatening cardiac toxicity in overdose. The cornerstone of treatment is fluid resuscitation and the administration of magnesium and sodium bicarbonate. We report a case of flecainide overdose associated with life-threatening hemodynamic compromise successfully treated with intravenous fat emulsion (IFE) therapy. IFE should be considered as a novel adjunctive therapy in patients with life-threatening toxicity following flecainide overdose. © 2012 Wiley Periodicals, Inc.

Discover hidden collaborations